MAUDE Adverse Event Report: STRYKER ORTHOPAEDICS-MAHWAH X3 TRIATHLON CS INSERT #5 9MM; PROSTHESIS, KNEE, PATELLO/FEMOROTIBIAL, SEMI-CONSTRAINED, UNCEMENTED, POROUS, CO

STRYKER ORTHOPAEDICS-MAHWAH X3 TRIATHLON CS INSERT #5 9MM; PROSTHESIS, KNEE, PATELLO/FEMOROTIBIAL, SEMI-CONSTRAINED, UNCEMENTED, POROUS, CO
Model Number 5531-G-509
Medical Device Problem Codes Material Discolored (1170); Fracture (1260); Unstable (1667)
Health Effect - Clinical Code Joint Laxity (4526)
Date of Event 09/16/2021
Type of Reportable Event Serious Injury
Additional Manufacturer Narrative
Review of the device history records indicate devices were manufactured and accepted into final stock with no relevant reported discrepancies.There have been no other similar events for the lot referenced.A supplemental report will be submitted upon completion of the investigation.
 
Event or Problem Description
It was reported that the patient's left knee was revised due to slight instability.The patient's native patella was resurfaced and a poly exchange was performed.It was noticed that the revised insert was discolored where it came into contact with the femoral component (surgeon reported the discoloration as oxidation, no discoloration of any kind noted on the femoral component).Surgeon would like the device investigated to determine the cause of the discoloration, and would like the results.Rep reported the device is allegedly available for return.Rep confirmed he may be able to provide pictures/ usage, and that otherwise, no further information will be released by the hospital or surgeon.
 
Event or Problem Description
 
Additional Manufacturer Narrative
Reported event: an event regarding instability, wear, and crack/fracture involving a triathlon insert was reported.The wear and crack/fracture events were confirmed by evaluation of the returned device.Instability was not confirmed.Method & results: -product evaluation and results: visual inspection: visual inspection of the returned device indicated that the device is discolored yellow in the area upon which the femoral condyles interact.The metal retaining wire is bent and there appears to be some wear damage in the polyethylene.Material analysis: a material analysis was performed and indicated the following: "the uhmwpe x3 tibial insert indicated abrasion wear-related material removal on both the medial and lateral sides where the femoral implant contacts the liner.The wear was greater on one side leaving the liner thinner on one side, raising the stress on it.The fracture on that side is consistent with stress overloads from normal use.It appears that yellow-tinted synovial fluid from the knee joint stained the returned device without degrading of damaging it.Both the polymer liner and the retaining wire showed no signs of material nonconformances nor manufacturing defects on any of the surfaces inspected here." -clinician review: a review of the provided medical information by a clinical consultant indicated: "this inquiry reports the failure of a total knee replacement about 2 years after implantation due to instability.Discoloration of the poly was noted.I cannot confirm that this event took place since i was not able to view any supporting documents such as office notes, hospital notes, explant photos or operation reports.Regarding the possible root cause of this event, i cannot determine it with certainty.Causes of instability are multifactorial including surgical technique factors, patient factors, activity level, bmi, and trauma.Causes of discoloration of polyethylene would have to be determined by scientific analysis." -product history review: review of the device history records indicate devices were manufactured and accepted into final stock with no relevant reported discrepancies.-complaint history review: there have been no other similar events for the lot referenced.Conclusions: it was reported that the patient was revised due to instability.Intraoperatively, yellow discoloration of the insert was observed.Visual inspection of the returned device indicated that the device is discolored yellow in the area upon which the femoral condyles interact.The metal retaining wire is bent and there appears to be some wear damage in the polyethylene.A material analysis was performed and indicated the following: "the uhmwpe x3 tibial insert indicated abrasion wear-related material removal on both the medial and lateral sides where the femoral implant contacts the liner.The wear was greater on one side leaving the liner thinner on one side, raising the stress on it.The fracture on that side is consistent with stress overloads from normal use.It appears that yellow-tinted synovial fluid from the knee joint stained the returned device without degrading of damaging it.Both the polymer liner and the retaining wire showed no signs of material nonconformances nor manufacturing defects on any of the surfaces inspected here." a review of the provided x-ray images by a clinical consultant was unable to confirm the reported instability.No further investigation for this event is possible at this time.If additional information becomes available to indicate further evaluation is warranted, this record will be reopened.

Brand Name
X3 TRIATHLON CS INSERT #5 9MM
Common Device Name
PROSTHESIS, KNEE, PATELLO/FEMOROTIBIAL, SEMI-CONSTRAINED, UNCEMENTED, POROUS, CO
Manufacturer (Section D)
STRYKER ORTHOPAEDICS-MAHWAH
325 corporate drive
mahwah NJ 07430
Manufacturer (Section G)
STRYKER ORTHOPAEDICS-LIMERICK
raheen business park
limerick NA
EI   NA
Manufacturer Contact
marisol santiago
325 corporate drive
mahwah, NJ 07430
2018315000
MDR Report Key12623642
Report Number0002249697-2021-01700
Device Sequence Number11892760
Product Code MBH
UDI-Device Identifier07613327045871
UDI-Public07613327045871
Combination Product (Y/N)N
Initial Reporter StateIL
Initial Reporter CountryUS
PMA/510(K) Number
K141056
Number of Events Summarized1
Summary Report (Y/N)N
Device Implanted Year2019
Device Explanted Year2021
Reporter Type Manufacturer
Report Source Other,Health Professional
Initial Reporter Occupation Physician
Type of Report Initial,Followup
Report Date (Section B) 07/27/2022
1 Device was Involved in the Event
1 Patient was Involved in the Event
Is this an Adverse Event Report? Yes
Is this a Product Problem Report? No
Operator of Device Health Professional
Device Expiration Date05/31/2024
Device Model Number5531-G-509
Device Catalogue Number5531G509
Device Lot NumberLJF154
Was Device Available for Evaluation? Device Returned to Manufacturer
Date Returned to Manufacturer09/27/2021
Is the Reporter a Health Professional? Yes
Type of Report(Section G)Initial
Initial Date Received by Manufacturer 09/16/2021
Supplement Date Received by Manufacturer07/05/2022
Initial Report FDA Received Date10/13/2021
Supplement Report FDA Received Date07/27/2022
Was Device Evaluated by Manufacturer? (Y/N) Yes
Date Device Manufactured05/28/2019
Is the Device Labeled for Single Use? (Y/N) Yes
Is This a Single-Use Device that was
Reprocessed and Reused on a Patient? (Y/N)
No
Usage of Device Initial
Patient Sequence Number1
Outcome Attributed to Adverse Event Hospitalization; Required Intervention;
Patient Age73 YR
Patient SexMale
Patient Weight74 KG